Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 18, 2017, 6:59 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2017, 6:59 PM EDT (22:59 UTC)
- Expired
- Mar 18, 2017, 8:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bladen County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 63 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 7:09 PM EDT | TSTM WND DMG | 2 Nne Shingleford Cross, NC | REPORT OF TREE DOWN ON HWY 41 NEAR INTERSECTION OF MARVIN HAMMOND DR. TIME ESTIMATED BY RADAR. |
| Mar 18, 7:09 PM EDT | HAIL 0.25 | 2 E Smiths, NC | DISPATCH REPORTS PEA SIZE HAIL NEAR ROBESON AND BLADEN COUNTY LINE ON HWY 41. |
| Mar 18, 7:25 PM EDT | HAIL 1 | Elizabethtown, NC | REPORT OF DIME AND QUARTER SIZE HAIL IN ELIZABETHTOWN NEAR COURTHOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022
WUUS52 KILM 182259
SVRILM
NCC017-155-190000-
/O.NEW.KILM.SV.W.0007.170318T2259Z-170319T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
659 PM EDT SAT MAR 18 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northeastern Robeson County in southeastern North Carolina...
Bladen County in southeastern North Carolina...
* Until 800 PM EDT
* At 659 PM EDT, a severe thunderstorm was located over Smiths, or
near Lumberton, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lumberton, Elizabethtown, Rowan, St. Pauls, Bladenboro, Bladen
Community College, Ammon, Butters, Hestertown, Council, Robeson
Community College, White Oak, Carvers, Smiths, Howellsville,
Lisbon, Abbottsburg, Tolarsville, Duart and Lagoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 7839 3470 7837 3467 7832 3461 7831
3456 7825 3454 7827 3450 7825 3446 7818
3440 7826 3437 7833 3440 7850 3445 7862
3445 7866 3447 7867 3446 7882 3448 7887
3446 7890 3448 7905 3481 7899 3485 7849
TIME...MOT...LOC 2259Z 279DEG 35KT 3465 7891
HAIL...1.00IN
WIND...60MPH
$$
MBB4 follow-up statements
883
WWUS52 KILM 182318
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
718 PM EDT SAT MAR 18 2017
NCC155-182328-
/O.CAN.KILM.SV.W.0007.000000T0000Z-170319T0000Z/
Robeson NC-
718 PM EDT SAT MAR 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROBESON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3475 7839 3470 7837 3467 7832 3461 7831
3456 7825 3454 7827 3450 7825 3446 7818
3437 7833 3440 7850 3445 7866 3447 7867
3446 7882 3448 7886 3449 7887 3451 7884
3457 7886 3469 7881 3482 7889 3485 7849
TIME...MOT...LOC 2318Z 279DEG 35KT 3462 7869
$$
NCC017-190000-
/O.CON.KILM.SV.W.0007.000000T0000Z-170319T0000Z/
Bladen NC-
718 PM EDT SAT MAR 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR BLADEN COUNTY...
At 718 PM EDT, a severe thunderstorm was located near Bladen
Community College, or near Elizabethtown, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elizabethtown, Rowan, Bladenboro, Carvers, Bladen Community College,
Lisbon, Abbottsburg, Duart, Ammon, Butters, Lagoon, Elkton, Emerson,
Council, Kelly, Tobermory, Ruskin, White Oak, Clarkton and White
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 7839 3470 7837 3467 7832 3461 7831
3456 7825 3454 7827 3450 7825 3446 7818
3437 7833 3440 7850 3445 7866 3447 7867
3446 7882 3448 7886 3449 7887 3451 7884
3457 7886 3469 7881 3482 7889 3485 7849
TIME...MOT...LOC 2318Z 279DEG 35KT 3462 7869
HAIL...1.00IN
WIND...60MPH
$$
MBB098
WWUS52 KILM 182334
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
734 PM EDT SAT MAR 18 2017
NCC017-190000-
/O.CON.KILM.SV.W.0007.000000T0000Z-170319T0000Z/
Bladen NC-
734 PM EDT SAT MAR 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL BLADEN COUNTY...
At 733 PM EDT, a severe thunderstorm was located near Lagoon, or near
Elizabethtown, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elizabethtown, Rowan, Carvers, Lisbon, Lagoon, Elkton, Emerson,
Council, Kelly, Clarkton, White Lake, East Arcadia and Bladen County
Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 7839 3470 7837 3467 7832 3461 7831
3456 7825 3454 7827 3450 7825 3446 7818
3437 7833 3440 7850 3445 7866 3447 7867
3461 7863 3468 7862 3483 7856 3485 7849
TIME...MOT...LOC 2333Z 279DEG 35KT 3460 7850
HAIL...1.00IN
WIND...60MPH
$$
MBB095
WWUS52 KILM 182352
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
752 PM EDT SAT MAR 18 2017
NCC017-190000-
/O.CON.KILM.SV.W.0007.000000T0000Z-170319T0000Z/
Bladen NC-
752 PM EDT SAT MAR 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN BLADEN COUNTY...
At 751 PM EDT, a severe thunderstorm was located near Rowan, or 19
miles east of Elizabethtown, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rowan, Kelly and East Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3470 7837 3467 7832 3461 7831 3456 7825
3454 7827 3450 7825 3446 7818 3437 7833
3438 7837 3458 7837 3465 7839
TIME...MOT...LOC 2351Z 279DEG 35KT 3457 7828
HAIL...1.00IN
WIND...60MPH
$$
MBB926
WWUS52 KILM 182355
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
755 PM EDT SAT MAR 18 2017
NCC017-190005-
/O.EXP.KILM.SV.W.0007.000000T0000Z-170319T0000Z/
Bladen NC-
755 PM EDT SAT MAR 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLADEN COUNTY
WILL EXPIRE AT 800 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3470 7837 3467 7832 3461 7831 3456 7825
3454 7827 3450 7825 3446 7818 3437 7833
3438 7837 3458 7837 3465 7839
TIME...MOT...LOC 2355Z 279DEG 35KT 3456 7823
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:49 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 18, 2:49 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
249 PM EDT Sat Mar 18 2017
.SYNOPSIS...
A cold front will push through tonight and bring some drier air
into the area Sunday and Monday. The upcoming week will feature
a gradual warmup until the next front arrives Tuesday night or
Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...The latest surface observations
indicate the cold front is now moving into Western North
Carolina. This front will continue to move south and east this
afternoon and evening. The mostly mid level induced rainfall is
now moving out of the CWA. The forecast challenge is the extent
a decent shortwave aligned mostly with the front cranks up
another round of showers this evening. Regional radar loops show
activity increasing in Eastern Tennessee with even a little
lightning in the mix. The forecast shows the lull in pops this
afternoon with increasing values in the evening. I also
increased overnight lows in respect to recent guidance which has
warmed also. Expect very gusty condiitons Sunday under mostly
sunny skies.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...An easing gradient Sunday night as high
pressure builds in will allow for wind to eventually go near calm.
Temperatures will radiate 5-8 degrees below climatology, getting
into the upper 30s in most areas. Downsloping NW mid level flow and
surface high to our south will bring a sunny and near seasonable day
Monday. Increasing surface moisture and cloud cover will keep Monday
night very mild with lows near 50.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...The next cold front should arrive in
the Carolinas Tuesday evening, sinking south across our area
overnight. A weak wave of low pressure moving eastward along the
front won't intensify significantly until it reaches the ocean
and begins to feed on the better low-level baroclinicity
present there. There is a good deal of difference in timing between
the GFS which is faster with the frontal passage and farther
south with the low versus the slower/more northern ECMWF. Should
either model verify the better shower chances with the front
should exist across North Carolina, with generally drier mid-
level air across South Carolina limiting rainfall potential
there. I have even put the potential of some thunder in the
forecast Tuesday evening as there should be small elevated
instability coupled with reasonably strong dynamics aloft. PoPs
have been raised to 40-60 percent across SE North Carolina,
lesser changes to the south.
Another cool to cold airmass should follow this system for
Wednesday and Thursday. The new 00z ECWMF is quite a bit colder
than the 00z GFS and much cooler than our previous forecast.
It's worth mentioning that if this ECMWF solution verifies it
could create one or two nights (Wed and Thu nights) with the
risk of frost. Our latest forecast has cooled down by about 5-7
degrees versus 12 hours ago for the nighttime lows Wed and Thu,
but we're still closer to the warmer GFS. A moderating trend
should develop by Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...Expect mostly VFR conditions through the period.
There is a low chance of MVFR ceilings with some residual
moisture this afternoon and once again early this evening with
a final weak shortwave and more rainfall. Beyond this expect
another round of strong cold air advection through the lower
levels which will increase the winds. Expect very strong gusts
Sunday starting mid morning especially along the coastal
terminals lasting through the early afternoon hours.
Extended outlook...Expect VFR thru the period except possible
MVFR with isolated IFR conditions from ceilings and pcpn ahead
of the next cold frontal passage late Tuesday.
&&
.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Winds and seas are elevated this afternoon with
41013 hovering around seven feet with southwest winds in a 20-25
knot range. These condiitons will persist through the afternoon and
evening hours. A cold front will move across the waters around
midnight with winds shifting to the northwest. Speeds remain
elevated and even increase Sunday morning to 25-30 knots sustained
with some gusts into gale criteria. Small craft condiitons remain
through Sunday.
SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...As of 300 PM Saturday...As high
pressure builds to our west the local pressure gradient and
resulting winds will ease as Sunday night progresses. AS they
lighten to 10kt or less on Monday they will also back in
direction as the center of the high winds up to our south. By
Monday night they will have turned to the SW and pick up a few
knots in speed as a frontal boundary slowly approaches from the
north.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 AM Saturday...Another cold front will approach from
the north Tuesday afternoon, reaching the Carolinas Tuesday
night. A wave of low pressure trickling eastward along the front
from Tennessee should intensify as it reaches the Carolina
coast Tuesday night. As soon as the low moves offshore there
should be a surge of northerly winds developing late Tuesday
night into Wednesday. Models are not completely in agreement
with the timing or strength of this feature. Most notably, this
morning's new ECMWF model is 6-9 hours slower and is also
considerably farther north with the low which delays the timing
of the surge and attenuates its strength this far south.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 3 PM EDT Sunday for AMZ250-252-254-
256.
&&
SYNOPSIS...MBB
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...TRA
AVIATION...SHKHazardous weather outlook, Mar 18, 3:21 AM EDT, 15 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 321 AM EDT Sat Mar 18 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-190730- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 321 AM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. For early Monday morning... Scattered to areas of frost possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ108-110-SCZ054-056-190730- Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 321 AM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-190730- Coastal Pender- 321 AM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. For early Monday morning... Scattered to areas of frost possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-190730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 321 AM EDT Sat Mar 18 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT SUNDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
In the hours before
Special weather statement, Mar 18, 5:39 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
539 PM EDT SAT MAR 18 2017
SCZ017-182230-
Marlboro SC-
539 PM EDT SAT MAR 18 2017
...SPECIAL WEATHER STATEMENT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rockingham, moving east at 45 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wallace and Gibson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3481 7968 3467 7951 3472 7988 3475 7990
3477 7993 3480 7993
TIME...MOT...LOC 2138Z 275DEG 41KT 3486 7990
MBBSpecial weather statement, Mar 18, 6:02 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
602 PM EDT SAT MAR 18 2017
NCZ087-182245-
Robeson NC-
602 PM EDT SAT MAR 18 2017
...SPECIAL WEATHER STATEMENT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxton, or near Laurinburg, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lumberton, Red Springs, Pembroke, Maxton, St. Pauls, Smiths, Rex,
Howellsville, Raemon, Tolarsville, Hestertown, Shannon, Buie, Robeson
Community College, Wakulla, Barker Ten Mile, Purvis, Prospect, Elrod
and Parkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3490 7894 3488 7892 3486 7893 3478 7887
3474 7886 3469 7881 3467 7881 3466 7882
3465 7881 3462 7883 3459 7883 3457 7886
3450 7885 3463 7946 3477 7933 3482 7936
3484 7935 3483 7919 3492 7908 3493 7898
TIME...MOT...LOC 2202Z 271DEG 27KT 3482 7938
MBBLocal storm report, Mar 18, 6:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
651 PM EDT SAT MAR 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG MAXTON 34.74N 79.35W
03/18/2017 ROBESON NC 911 CALL CENTER
REPORT OF DAMAGE TO ROOF ON MOBILE HOME. TIME ESTIMATED
BY RADAR.
&&
EVENT NUMBER ILM1700025
LACORTELocal storm report, Mar 18, 6:55 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
655 PM EDT SAT MAR 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL PEMBROKE 34.68N 79.20W
03/18/2017 E0.25 INCH ROBESON NC PUBLIC
REPORT OF PEA SIZE HAIL.
&&
EVENT NUMBER ILM1700026
LACORTEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 6:02 PM EDT | Special Weather Statement | ILM | Robeson | 43 min |
| Mar 18, 6:21 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 39 min |
| Mar 18, 7:45 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.